Evolution and Predictors of Change in Total Bone Mineral Density Over Time in HIV-Infected Men and Women in the Nutrition for Healthy Living Study
ABSTRACT Osteopenia is common in the era of effective antiretroviral therapy (ART), yet the etiology is unclear. We evaluated the association of host factors, disease severity, and ART to changes in total body bone mineral density (total BMD) over time in HIV-infected men (n = 283) and women (n = 96).
Total BMD was measured annually by whole-body dual-energy absorptiometry (DXA), and medical, dietary, and behavioral history was collected. The median time from first to last DXA was 2.5 years (range 0.9-6.8 years). Using a repeated measures regression model, we identified variables independently associated with percent change in total BMD between consecutive DXA exams (n = 799 intervals), adjusted for age, race, sex, menopause, and smoking. We estimated percent change in total BMD over an average interval (1 year) standardized for representative levels of each determinant in males, premenopausal women, and postmenopausal women.
Median baseline age, CD4, and viral load were 42 years, 364 cells per cubic millimeter, and 2.7 log10 copies per milliliter, respectively. The estimated change in total BMD for those not on ART was -0.37% per year [95% confidence interval (CI) -0.76 to -0.02] for men, -0.08% per year (95% CI -0.49 to 0.33) for premenopausal women, and -1.07% per year (95% CI -1.86 to -0.28) for postmenopausal women. Greater loss of total BMD was associated with lower albumin, lower body mass index, prednisone/hydrocortisone use, tenofovir use, and longer duration of didanosine. Strength training and long duration of d4T and saquinavir prevented or mitigated bone loss. For those on ART for 3 years (not including the above agents), the rate of loss was -0.57% per year (95% CI -1.00 to -0.14) for men, -0.28% (95% CI -0.71 to 0.15) for premenopausal women, and -1.27% (95% CI -2.07 to -0.47) for postmenopausal women. Postmenopausal women had greater loss than premenopausal women and men.
Low body weight, low albumin, catabolic steroid use, and menopause may accelerate bone loss, and strength training may be protective. Tenofovir and didanosine may also have a deleterious effect on BMD.
- SourceAvailable from: aafp.org[Show abstract] [Hide abstract]
ABSTRACT: Family physicians are treating patients infected with human immunodeficiency virus in their practices more often. Long-term complications of this disease are multifactorial and can be related to the virus itself or to adverse effects of antiretroviral therapy. Each drug class has side effects: nucleoside/nucleotide reverse transcriptase inhibitors are associated with lactic acidosis, lipodystrophy, and hyperlipidemia; non-nucleoside reverse transcriptase inhibitors are associated with neuropsychiatric symptoms, rash, liver toxicity, and lipid abnormalities; and protease inhibitors are associated with gastrointestinal intolerance and glucose and lipid abnormalities. The entry inhibitor maraviroc and the integrase inhibitor raltegravir have been approved for treatment-naive and treatment-experienced patients. Maraviroc is associated with bronchitis, nasopharyngitis, and esophageal candidiasis. Adverse effects of raltegravir are comparable to those experienced with placebo, with the exception of increased risk of myopathy and rhabdomyolysis. Information about drug interactions for both of these medications is limited. Non-nucleoside reverse transcriptase inhibitors and protease inhibitors are primarily metabolized through the cytochrome P450 system, and as a result have numerous drug-drug interactions. Monitoring for adverse effects of antiretroviral therapy includes a complete blood count and comprehensive metabolic profile every three to six months. A lipid profile and urinalysis for proteinuria should be per- formed annually. Dual energy x-ray absorptiometry should be considered in patients older than 50 years. Long-term morbidity related to antiretroviral therapy includes liver, renal, glucose, and lipid abnormalities, and cardiovascular and bone disease. With some exceptions for lipid management, these morbidities can be managed as in the general population.American family physician 06/2011; 83(12):1443-51. · 1.82 Impact Factor
- Microbes, Viruses and Parasites in AIDS Process, 10/2011; , ISBN: 978-953-307-601-0
- [Show abstract] [Hide abstract]
ABSTRACT: Antiretroviral therapy has decreased the rate of HIV-related mortality and extended the life span of HIV patients. Current guidelines recommend the use of a 3-drug regimen, such as two nucleoside reverse transcriptase inhibitors and a protease inhibitor, boosted by ritonavir. Osteoporosis can be associated with the HIV disease itself or with antiretroviral therapy. Many trials have been conducted employing a single drug regimen to simplify antiretroviral therapy but few studies assessed the effect of the single drug regimen on bone mineral density (BMD). The objectives of the study were to assess and compare the relative (%) changes in lumbar spine and hip BMD over 48 weeks in HIV patients treated with mono or triple antiretroviral regimens The study was conducted using data from a randomized trial (MONARK) conducted in 136 antiretroviral-naïve HIV patients (89 men and 47 women) comparing the antiviral efficacy of a single-drug protease inhibitor regimen of lopinavir/ritonavir (LPV/r) versus LPV/r in combination with zidovudine (ZDV) and lamivudine (3TC). Lumbar spine and total hip BMD were assessed in 100 patients by dual-energy X-ray absorptiometry at baseline and 48 weeks. 48 week-BMD data were available for 43 patients (mean age 37years) with a mean baseline lumbar spine Z-score of -0.1 in the LPV/r monotherapy group and for 25 patients (mean age 35.8years) with a mean baseline lumbar spine Z-score of -0.2 in the LPV/r+ZDV+3TC group. After 48weeks, lumbar spine BMD significantly decreased by 4.4% (-5.1% to -2.1%, P≤0.001) in the LPV/r group and by 4.0% (-5.0% to -1.7%, P≤0.0001) in the LPV/r+ZDV+3TC group. There was no significant difference in BMD changes between the two groups. These results suggest that bone loss is observed 48 weeks after the initiation of antiretroviral therapy, whether the patients receive a single- or triple-drug antiretroviral regimen.Bone 05/2011; 48(5):1133-9. DOI:10.1016/j.bone.2011.01.015 · 4.46 Impact Factor